Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 146, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 3, 2021, 6:02 PM CDT for Johnston County, Murray County, Pontotoc County, Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2021, 6:02 PM CDT (23:02 UTC)
- Expired
- May 3, 2021, 7:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnston County, OK, Murray County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:03 PM CDT | HAIL 1 | 1 S Ada, OK | LOCATION ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS54 KOUN 032302
SVROUN
OKC069-099-123-040000-
/O.NEW.KOUN.SV.W.0146.210503T2302Z-210504T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
602 PM CDT Mon May 3 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Johnston County in southeastern Oklahoma...
Central Pontotoc County in east central Oklahoma...
East central Murray County in southern Oklahoma...
* Until 700 PM CDT.
* At 601 PM CDT, severe thunderstorms were located along a line
extending from near Fitzhugh to 4 miles northeast of Mill Creek,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ada, Byng, Roff, Stonewall, Mill Creek, Francis, Fitzhugh,
Pontotoc, Fittstown and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3450 9651 3438 9685 3471 9684 3490 9662
3492 9656 3488 9655 3487 9653 3487 9650
TIME...MOT...LOC 2301Z 219DEG 18KT 3468 9678 3446 9679
HAIL...1.00IN
WIND...60MPH
$$
Mahale1 follow-up statement
543
WWUS54 KOUN 032331
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
631 PM CDT Mon May 3 2021
OKC099-032341-
/O.CAN.KOUN.SV.W.0146.000000T0000Z-210504T0000Z/
Murray OK-
631 PM CDT Mon May 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MURRAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3450 9651 3443 9671 3471 9675 3482 9661
3492 9656 3488 9655 3487 9653 3487 9650
TIME...MOT...LOC 2331Z 228DEG 26KT 3479 9661 3450 9663
$$
OKC069-123-040000-
/O.CON.KOUN.SV.W.0146.000000T0000Z-210504T0000Z/
Johnston OK-Pontotoc OK-
631 PM CDT Mon May 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL JOHNSTON AND EASTERN PONTOTOC COUNTIES...
At 631 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Ada to near Pontotoc, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ada, Stonewall, Pontotoc, Fittstown and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3450 9651 3443 9671 3471 9675 3482 9661
3492 9656 3488 9655 3487 9653 3487 9650
TIME...MOT...LOC 2331Z 228DEG 26KT 3479 9661 3450 9663
HAIL...1.00IN
WIND...60MPH
$$
MahaleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:10 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 3, 2:10 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Mon May 3 2021 ...New SHORT TERM, LONG TERM, UPPER AIR... .SHORT TERM... (This evening through Overnight) Issued at 203 PM CDT Mon May 3 2021 Storms are expected to develop quickly late this afternoon into this evening along a cold front that will be located across portions of southeast into south central Oklahoma. A favorable environment for severe storms will exist ahead of the cold front across this area. Initially as storms are expected to be more discrete, supercells capable of producing very large hail and tornadoes will be possible along with strong winds gusts. This activity will become more linear, probably just as it exits our southeast counties, winds will be an increasing threat. Meanwhile, farther west as the main trough begins to shift east out of the southern Rockies, additional storms will develop across west Texas. These storms will be elevated as they form well north of the surface cold front. However, sufficient instability will exist for some large hail as these storms move into the western north Texas counties. As we approach midnight, instability will be waining and hail size is expected to decrease as storms move toward the I-35 corridor of southern Oklahoma. Other, weaker activity will also impact much of western and northern Oklahoma overnight. Otherwise, quite a bit colder air will filter south behind the cold front. Temperatures are expected to fall into the 40s across portions of northwest Oklahoma with gusty north winds, giving it a bit of a bite. Lows in the 50s are expected elsewhere. && .LONG TERM... (Tuesday through next Sunday) Issued at 203 PM CDT Mon May 3 2021 System that will bring showers/storms tonight will exit the area Tuesday morning. Some showers may linger in parts of the fa tomorrow morning but should end by mid-day. Sfc high will also settle into the area tomorrow with below average temperatures expected. As the sfc high moves off to the east, winds will shift back towards the south Wednesday. Models then show a shortwave approaching from the northwest and moving across the Plains Wednesday night. Models show an area of showers/storms moving across parts of the fa with this shortwave although disagree on how much and path of the area of rain. Upper ridging will briefly occur behind the previously mentioned shortwave before flattening out the end of this week with a shortwave moving across the central/southern Plains Friday night bringing another chance for showers/storms to parts of the area. Various shortwaves/disturbances moving through the flow will continue over the weekend which will maintain the chances for showers and storms. && .AVIATION... (18Z TAFS) Issued at 1153 AM CDT Mon May 3 2021 Lingering MVFR ceilings behind the cold front will struggle to rise to VFR late today and this evening. Some patchy drizzle may impacts OKC and perhaps LAW/CSM for a brief period this afternoon. North winds will also remain rather gusty overnight. Any VFR ceilings will likely drop back into MVFR overnight. There will be a period where there is enough of a chance of tsra to include either a tempo of prob group this evening or overnight. MVFR ceilings will linger through the end of the forecast period. Winds will gradually diminish Tuesday morning. && .UPPER AIR... Issued at 203 PM CDT Mon May 3 2021 A 19Z May 3 Upper Air flight was done today. A 0Z flight currently is not planned. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 63 44 70 / 40 40 0 0 Hobart OK 52 68 43 73 / 40 10 0 0 Wichita Falls TX 57 69 46 75 / 40 10 0 0 Gage OK 46 66 41 74 / 60 10 0 10 Ponca City OK 51 65 41 68 / 50 40 0 10 Durant OK 59 68 46 73 / 70 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....25 AVIATION...30
Hazardous weather outlook, May 3, 12:17 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1217 PM CDT Mon May 3 2021 OKZ004>048-050>052-TXZ083>090-041730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1217 PM CDT Mon May 3 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms from 6 PM to midnight across portions of southern and eastern Oklahoma. The enhanced risk area is near and east of a line from Allen to Fittstown to Lake Murray. Tornadoes will be possible with supercells that develop in the enhanced area, along with hail up to the size of baseballs and thunderstorm wind gusts up to 70 mph. There is a medium potential of tornadoes in southeast Oklahoma, generally east of a line from Allen to Fittstown to Lake Murray. There is a slight risk of severe thunderstorms south and east of a line from Eldorado to Marlow to Noble and Cushing. A cold front will move through Oklahoma and north Texas today. Scattered showers and thunderstorms will be possible through this afternoon north of the cold front, but these storms are not expected to be severe through much of the day. By early this evening, additional thunderstorms are expected to develop near the cold front across southeastern Oklahoma and these thunderstorms may be severe with the potential of tornadoes, large hail and strong winds. Low-level wind shear will be enough for an isolated tornado threat with the strongest storms in southeast Oklahoma near and ahead of the cold front. Farther north and west, additional elevated thunderstorms may develop in west Texas and move east across north Texas and southern Oklahoma this evening north of the cold front. The primary risk with these storms will be large hail up to the size of golf balls. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across southern and eastern Oklahoma and north Texas should prepare for severe weather operations after 5 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Overnight thunderstorms may linger into Tuesday morning across north central, portions of central into eastern Oklahoma, although severe weather is not expected. Thunderstorms will be possible Wednesday night with no severe weather expected. Thunderstorm chances return again Friday evening and continue through Sunday, although storms are not expected to be widespread. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 3, 4:56 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
456 PM CDT Mon May 3 2021
OKZ004-009-032245-
Harper OK-Ellis OK-
456 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Ellis
Counties Until 545 PM CDT...
AT 452 PM CDT, a strong thunderstorm was located 8 miles southwest of
Laverne, moving northeast at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Laverne, Buffalo and May.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3697 9966 3669 9942 3650 10000 3651 10001
3675 10000
TIME...MOT...LOC 2152Z 239DEG 37KT 3660 9997
03Special weather statement, May 3, 5:05 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
505 PM CDT Mon May 3 2021
OKZ046-050-032230-
Love OK-Carter OK-
505 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love and
southeastern Carter Counties Until 530 PM CDT...
AT 502 PM CDT, a strong thunderstorm was located 7 miles southeast of
Wilson, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Ardmore, Lone Grove, Dickson, Springer, Lake Murray and Overbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3397 9740 3409 9745 3432 9723 3430 9710
3415 9701 3397 9701
TIME...MOT...LOC 2202Z 258DEG 22KT 3409 9733
MahaleLocal storm report, May 3, 5:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 6 N LONE GROVE 34.27N 97.26W
05/03/2021 E1.00 INCH CARTER OK EMERGENCY MNGR
JEHOVAH ROAD JUST NORTH OF OIL CITY ROAD.
REPORT IN NWS CHAT.
&&
RCBLocal storm report, May 3, 5:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL DAVIS 34.50N 97.12W
05/03/2021 E1.00 INCH MURRAY OK PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
RCBSpecial weather statement, May 3, 5:50 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT Mon May 3 2021
OKZ004-005-032315-
Harper OK-Woods OK-
550 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 615 PM CDT...
AT 547 PM CDT, a strong thunderstorm was located near Selman, moving
northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9915 3683 9906 3678 9923 3680 9929
3677 9929 3670 9956 3687 9965 3700 9936
TIME...MOT...LOC 2247Z 246DEG 30KT 3682 9953
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:56 PM CDT | Special Weather Statement | OUN | Harper | 49 min |
| May 3, 5:05 PM CDT | Special Weather Statement | OUN | Carter | 25 min |
| May 3, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Murray | 51 min |
| May 3, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 51 min |
| May 3, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 26 min |
| May 3, 5:50 PM CDT | Special Weather Statement | OUN | Harper | 25 min |
| May 3, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 67 min |
| May 3, 6:00 PM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Johnston, Love, Murray, Pontotoc | 5 hr |
| May 3, 6:09 PM CDT | Special Weather Statement | OUN | Love | 36 min |
| May 3, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Murray | 33 min |
| May 3, 6:19 PM CDT | Severe Thunderstorm Warning | OUN | Love | 26 min |
| May 3, 6:25 PM CDT | Special Weather Statement | OUN | Hughes | 35 min |
| May 3, 6:33 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 42 min |
| May 3, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 40 min |
| May 3, 6:38 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 37 min |
| May 3, 6:39 PM CDT | Special Weather Statement | OUN | Johnston | 36 min |
| May 3, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love, Marshall | 8 min |
| May 3, 6:50 PM CDT | Flash Flood Warning | OUN | Carter, Murray | 3 hr |
| May 3, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray, Pontotoc | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.